Monday, January 18, 2010
I have gotten a ton of hits on this subject in the past few days. I am not a vet, but my research would suggest you should avoid steroid use for a week after boosters. Boosters are a live or dead virus introduced into the dogs body to develop antibodies. This introduction is going to cause physical stress. Steroids release energy in the time of physical stress, but if the animal is suffering from other symptoms or stressors, you may be tapping an animals natural reserve. I think regular steroid use should be accompanied with great caution. Predisone is primarily used to get chronic body processes under control. While in use, the body recognizes the hormone and does not produce it's own. So adding additional stress could be dangerous. Prednisone also conserves salt in an animals kidney leading to excessive thirst and urination. Vaccinations are important, but most vaccines last for 3 to 5 years. See my article on pet vaccinations. I, personally, would avoid boosters on an animal under regular steroid intake. As always, have these discussions with your vet, but do your research.